Alert archive / Colorado / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 177, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 6, 2005, 5:07 PM MDT for Lincoln County, Washington County, Colorado. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2005, 5:07 PM MDT (23:07 UTC)
- Expired
- Jul 6, 2005, 5:30 PM MDT
- In force
- 23 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
Counties Lincoln County, CO, Washington County, CO
The radar
The Denver radar (KFTG), 99 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 5:22 PM MDT | HAIL 1.75 | 12 Se Lindon, CO | |
| Jul 6, 5:30 PM MDT | HAIL 1.75 | 2 N Thurman, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 1:05 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -471 J/kg
- Mixed-layer LCL
- 1813 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 062306 SVRBOU COC073-121-062330- /O.NEW.KBOU.SV.W.0177.050706T2307Z-050706T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 507 PM MDT WED JUL 6 2005 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO SOUTH CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO * UNTIL 530 PM MDT * AT 503 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 13 MILES WEST OF THURMAN...OR ABOUT 24 MILES NORTHEAST OF LIMON...MOVING EAST AT 10 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THURMAN. HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. LAT...LON 3965 10361 3948 10360 3934 10317 3969 10316 $$ BAKER
1 follow-up statement
000 WWUS55 KBOU 062319 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 517 PM MDT WED JUL 6 2005 COC073-121-062330- /O.CON.KBOU.SV.W.0177.000000T0000Z-050706T2330Z/ WASHINGTON CO-LINCOLN CO- 517 PM MDT WED JUL 6 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM MDT FOR NORTHEASTERN LINCOLN AND SOUTH CENTRAL WASHINGTON COUNTIES... AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES WEST OF THURMAN...OR ABOUT 28 MILES NORTHEAST OF LIMON...MOVING EAST AT 15 MPH. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THURMAN. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING INTENSE RAINFALL FROM THIS SEVERE THUNDERSTORM MAY PRODUCE FLOODING OF LOW LYING AREAS...WASHES...ARROYOS AND DRY CREEKS. AS MUCH AS 2 INCHES OF RAIN MAY FALL IN UNDER 30 MINUTES FROM THIS STORM. LAT...LON 3965 10361 3948 10360 3934 10317 3969 10316 $$ BAKER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:10 PM MDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 6, 3:10 PM MDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 310 PM MDT WED JUL 6 2005 .SHORT TERM...LACK OF WINDS ALOFT ASSOCIATED WITH THE STRENGTHENING UPPER RIDGE IS TAKING ITS TOLL ON AFTERNOON CONVECTION TODAY. THE ONLY SHOWERS WE HAVE SEEN SO FAR ARE OCCURRING OVER THE HIGHEST MOUNTAIN ELEVATIONS AND OVER THE PALMER DIVIDE. VISIBLE SATELLITE PICTURES SHOW THAT WARM TEMPERATURES AT THE MID LEVELS ARE A STRONG CAP TO ANY CONVECTION SO FAR. THERE IS NO EVIDENCE OF ANY SHORT WAVE ALOFT TO CAUSE ANY ORGANIZED CONVECTION...SO THE CHANCES OF STRONG THUNDERSTORMS ON THE PLAINS LOOKS TO BE DIMINISHING. GIVEN THE STRENGTH OF THE CAP ON THE PLAINS...WILL HAVE LOWEST POPS THERE. WILL STICK WITH 20 PERCENT POPS IN THE MOUNTAINS AND SCATTERED SHOWERS ON THE PALMER DIVIDE. EXPECT THAT MOST SHOWER ACTIVITY WILL BE OVER BY 04Z WITH CLEARING SKIES AFTER THAT. FOR THURSDAY...WEAK FLOW ALOFT AND WARM TEMPERATURES WILL CONTINUE OVER THE REGION. IT IS HARD TO SAY THAT THERE WILL BE NO SHOWERS ACROSS THE FORECAST AREA. BUT IT IS ALSO HARD TO PINPOINT WHO WILL HAVE THE BEST CHANCES FOR PRECIP. WILL BLANKET THE FORECAST AREA WITH 10 PERCENT POPS. 700 MB TEMPS WILL BE ALMOST WARM ENOUGH TO KEEP CONVECTION CAPPED...BUT LOW LEVEL MOISTURE WILL CONTINUE ADVECTING INTO THE REGION DUE TO THE WEAK SURFACE TROUGH OVER THE MOUNTAINS INDUCING WEAK SOUTHEASTERLY SURFACE WINDS ACROSS THE PLAINS. AS THREAT OF SEVERE STORMS GRADUALLY GOES DOWN...THE THREAT OF HEAVY RAIN PRODUCING SHOWERS WILL BE ON THE INCREASE. .LONG TERM...THU NGT-SAT...MDLS MAINTAIN AN ELONGATED UPR RDG OVR THE CNTRL AND SWRN U.S. THRU THE PRD. THE AIR MASS WILL REMAIN RELATIVELY DRY AND SUBSIDENT BUT UNSTABLE FM THE ERN SLP OF THE MTNS OVR THE URBAN CORRIDOR AND PLAINS. THE HIEST CAPES UP TO 1000J/KG ARE THU NGT ON THE PLAINS WITH THE PALMER DVD BEING MST FVRD FOR CONVECTION. CAPES ON FRI AND SAT AFTNS AND EVES ARE IN THE 400-600J/KG RANGE. CAPES THRU THE PRD ARE BLO 200J/KG IN THE MTNS. WILL KEEP ISOLD AFTN AND EVE SHWRS AND TSTMS ACROSS THE AREA THRU SAT. VRY WARM AIR ALF WILL RESULT IN CONTD VRY WARM MAX TEMPS ESPCLY ON PLAINS. WILL MAKE ONLY SML ADJUSTMNETS TO MOS TEMP GUIDANCE VALUES. IN EXTENDED PERIOD...SUN-WED...MDLS MAINTAIN UPR RDG OVER CNTRL RCKYS THRU PRD. GFS KEEPS AMS GNLY DRY...BUT WILL LEAVE SLIGHT CHC OF TSTMS EACH AFTN AND EVE BASED MORE ON CLIMO. GFS DRIVES MSTR FM HURRICANE DENNIS UNDERNEATH UPR RDG ACRS OK AND TX INTO NM BY END OF PRD. WHILE MST OF THIS MSTR WILL RMN WELL TO S OF AREA...WILL TAKE A WAIT AND SEE ATTITUDE ABOUT THIS POSSIBILITY. TEMPS WILL BE NR TO SLIGHTLY ABV SEASONAL NORMS. && .BOU...NONE. && KDRBY/GARD...WFO BOULDER
Hazardous weather outlook, Jul 6, 11:16 AM MDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1116 AM MDT WED JUL 06 2005 COZ030>051-071200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1116 AM MDT WED JUL 06 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT NORTHWEST FLOW ALOFT WILL COMBINE WITH AN UNSTABLE AIRMASS ACROSS NORTHEAST COLORADO TO ONCE AGAIN PRODUCE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. ALTHOUGH THE WINDS ALOFT ARE SLIGHTLY WEAKER THAN YESTERDAY...ENOUGH WINDS AND INSTABILITY WILL BE PRESENT FOR STRONG THUNDERSTORMS TO FORM OVER THE NORTHEAST COLORADO PLAINS. LARGE HAIL WILL ONCE AGAIN BE THE MAIN THREAT FROM THE STORMS. HEAVY RAIN WITH LOCALIZED FLOODING WILL ALSO BE POSSIBLE... ESPECIALLY IF THUNDERSTORMS FORM OVER AREAS THAT HAVE RECEIVED HEAVY RAIN IN THE PAST COUPLE EVENINGS. MOST THUNDERSTORM ACTIVITY WILL BE EAST OF A LINE THAT RUNS FROM GREELEY TO DENVER INTERNATIONAL AIRPORT. IN THE MOUNTAINS...ONLY ISOLATED...HIGH BASED THUNDERSTORMS ARE EXPECTED WHICH WILL PRODUCE GUSTY WINDS AND LIGHTNING BUT LITTLE RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING OVER THE NORTHEAST PLAINS. DANKERS/GARD...WFO BOULDER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 6:00 PM MDT | Tornado Warning | BOU | Logan, Weld | 45 min |
| Jul 5, 6:39 PM MDT | Tornado Warning | BOU | Logan | 31 min |
| Jul 5, 7:03 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 48 min |
| Jul 6, 5:29 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln, Washington | 46 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.